About this Journal Submit a Manuscript Table of Contents
Discrete Dynamics in Nature and Society
Volume 2013 (2013), Article ID 681689, 9 pages
http://dx.doi.org/10.1155/2013/681689
Research Article

Disease Spread in Coupled Populations: Minimizing Response Strategies Costs in Discrete Time Models

1Departamento de Matemáticas, Instituto Tecnológico de Costa Rica, Cartago 30101, Costa Rica
2Department of Mathematics and Statistics, Utah State University, Logan, UT 84322, USA

Received 6 September 2012; Accepted 19 April 2013

Academic Editor: Francisco Solís Lozano

Copyright © 2013 Geisel Alpízar and Luis F. Gordillo. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. S. H. Ali and R. Keil, “Contagious cities,” Geography Compass, vol. 1, no. 5, pp. 1207–1226, 2007. View at Publisher · View at Google Scholar
  2. V. Colizza, A. Barrat, M. Barthélemy, and A. Vespignani, “The role of the airline transportation network in the prediction and predictability of global epidemics,” Proceedings of the National Academy of Sciences of the United States of America, vol. 103, no. 7, pp. 2015–2020, 2006. View at Publisher · View at Google Scholar · View at Scopus
  3. B. S. Cooper, R. J. Pitman, W. J. Edmunds, and N. J. Gay, “Delaying the international spread of pandemic influenza,” PLoS Medicine, vol. 3, no. 6, articl e212, 2006. View at Publisher · View at Google Scholar
  4. T. D. Hollingsworth, N. M. Ferguson, and R. M. Anderson, “Will travel restrictions control the international spread of pandemic influenza?” Nature Medicine, vol. 12, no. 5, pp. 497–499, 2006. View at Publisher · View at Google Scholar · View at Scopus
  5. J. M. Epstein, D. M. Goedecke, F. Yu, R. J. Morris, D. K. Wagener, and G. V. Bobashev, “Controlling pandemic flu: the value of international air travel restrictions,” PLoS ONE, vol. 2, no. 5, article e401, 2007. View at Publisher · View at Google Scholar · View at Scopus
  6. T. D. Hollingsworth, N. M. Ferguson, and R. M. Anderson, “Frequent travelers and rate of spread of epidemics,” Emerging Infectious Diseases, vol. 13, no. 9, pp. 1288–1294, 2007. View at Scopus
  7. J. M. Hyman and T. LaForce, “Modeling the spread of inuenza among cities,” in Bioterrorism, Mathematical Modeling Applications in Homeland Security, H. T. Banks and C. Castillo-Chavez, Eds., pp. 215–240, SIAM Frontiers in Applied Mathematics, 2003.
  8. L. A. Rvachev and I. M. Longini Jr., “A mathematical model for the global spread of influenza,” Mathematical Biosciences, vol. 75, pp. 3–22, 1985.
  9. M. A. Herrera-Valdez, M. Cruz-Aponte, and C. Castillo-Chávez, “Multiple outbreaks for the same pandemic: local transportation and social distancing explain the different “waves” of A-H1N1pdm cases observed in México during 2009,” Mathematical Biosciences and Engineering, vol. 8, no. 1, pp. 21–48, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. O. Häggström, Finite Markov Chains and Algorithmic Applications, vol. 52, Cambridge University Press, Cambridge, UK, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  11. R. E. Rowthorn, R. Laxminarayan, and C. A. Gilligan, “Optimal control of epidemics in metapopulations,” Journal of the Royal Society Interface, vol. 6, no. 41, pp. 1135–1144, 2009. View at Publisher · View at Google Scholar · View at Scopus
  12. M. L. Ndeffo Mbah and C. A. Gilligan, “Resource allocation for epidemic control in metapopulations,” PLoS ONE, vol. 6, no. 9, Article ID e24577, 2011. View at Publisher · View at Google Scholar
  13. W. Ding and S. Lenhart, “Introduction to optimal control for discrete time models with an application to disease modeling,” DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 75, pp. 109–119, 2010.
  14. P. A. González-Parra, S. Lee, L. Velázquez, and C. Castillo-Chávez, “A note on the use of optimal control on a discrete time model of influenza dynamics,” Mathematical Biosciences and Engineering, vol. 8, no. 1, pp. 183–197, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. S. Lenhart and J. T. Workman, Optimal Control Applied to Biological Models, CRC Mathematical and Computational Biology Series, Chapman & Hall, Boca Raton, Fla, USA, 2007. View at MathSciNet
  16. M. J. Keeling and P. Rohani, “Estimating spatial coupling in epidemiological systems: a mechanistic approach,” Ecology Letters, vol. 5, no. 1, pp. 20–29, 2002. View at Publisher · View at Google Scholar · View at Scopus
  17. C. Castillo-Chávez and A.-A. Yakubu, “Intraspecific competition, dispersal and disease dynamics in discrete time patchy environments,” in Mathematical Approaches for Emerging and reemerging Infectious Diseases: Models, Methods and Theory, C. Castillo-Chávez, P. van den Driessche, D. Kirschner, and A.-A. Yakubu, Eds., pp. 165–181, Springer, New York, NY, USA, 1999.
  18. N. M. Ferguson, D. A. T. Cummings, S. Cauchemez et al., “Strategies for containing an emerging influenza pandemic in Southeast Asia,” Nature, vol. 437, no. 7056, pp. 209–214, 2005. View at Publisher · View at Google Scholar · View at Scopus
  19. M. Lipsitch, T. Cohen, B. Cooper et al., “Transmission dynamics and control of severe acute respiratory syndrome,” Science, vol. 300, no. 5627, pp. 1966–1970, 2003. View at Publisher · View at Google Scholar · View at Scopus
  20. J. D. Murray, Mathematical Biology. I. An introduction, vol. 17 of Interdisciplinary Applied Mathematics, Springer, New York, NY, USA, 3rd edition, 2002. View at MathSciNet
  21. C. M. Perez, M. Ferres, and J. A. Labarca, “Pandemic (H1N1) 2009 reinfection, Chile,” Emerging Infectious Diseases, vol. 16, no. 1, pp. 156–157, 2010. View at Publisher · View at Google Scholar · View at Scopus
  22. C. Castillo-Chávez and A.-A. Yakubu, “Discrete-time SIS models with simple and complex population dynamics,” in Mathematical Approaches for Emerging and Reemerging Infectious Diseases: Models, Methods and Theory, C. Castillo-Chávez, P. van den Driessche, D. Kirschner, and A.-A. Yakubu, Eds., pp. 153–163, Springer, New York, NY, USA, 1999.
  23. M. J. Keeling and C. A. Gilligan, “Metapopulation dynamics of bubonic plague,” Nature, vol. 407, no. 6806, pp. 903–906, 2000. View at Publisher · View at Google Scholar · View at Scopus
  24. S. Kirkpatrick, C. D. Gelatt, Jr., and M. P. Vecchi, “Optimization by simulated annealing,” Science, vol. 220, no. 4598, pp. 671–680, 1983. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. J. C. Spall, Introduction to Stochastic Search and Optimization: Estimation, Simulation, and Control, Wiley-Interscience Series in Discrete Mathematics, Wiley-Interscience, Hoboken, NJ, USA, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  26. G. Chowell, H. Nishiura, and L. M. A. Bettencourt, “Comparative estimation of the reproduction number for pandemic influenza from daily case notification data,” Journal of the Royal Society Interface, vol. 4, no. 12, pp. 154–166, 2007. View at Publisher · View at Google Scholar · View at Scopus
  27. United States Department of Health and Human Services, “HHS Pandemic Inuenza Plan,” http://www.flu.gov/planning-preparedness/federal/hhspandemicinfluenzaplan.pdf .